Nurse's fentanyl warning goes viral as schools announce plans to tackle growing crisis

Nurse’s fentanyl warning goes viral as schools announce plans to tackle growing crisis


In the video, the nurse, who identifies as a mother and nurse practitioner, shares information for parents about rainbow fentanyl, a brightly colored version of the deadly drug.

“In the past 24 hours, my local hospital has lost 11 people to fentanyl poisoning. Let that strike you for a moment. Of the 11, six were under the age of 15. Do I have your attention?” she says. “If you are a parent and have a school-aged child, I want you to stop right now, pause this video and Google rainbow fentanyl.”

Nurse’s viral warning comes less than a month after the United States Drug Enforcement Agency issued its own warning about the illicit distribution of rainbow fentanyl, which the agency described as a ” new method” used to sell medicines to children and young people.

PHOTO: Brightly colored fentanyl pills seized by the DEA.

DEA

Brightly colored fentanyl pills seized by the DEA.

“Rainbow fentanyl – fentanyl pills and powder available in a variety of bright colors, shapes and sizes – is a deliberate effort by drug traffickers to create addiction in children and young adults. “, said Anne Milgram, administrator of the DEA. “The men and women of the DEA are working tirelessly to stop the rainbow fentanyl trade and defeat the Mexican drug cartels who are responsible for the vast majority of fentanyl trafficked to the United States. United States.”

Illegally manufactured fentanyl, a potent synthetic opioid, is a major driver of the significant increase in drug overdose deaths in recent years. More than 56,000 people died from synthetic opioid overdoses in 2020, a 56% increase from the previous year, according to the Centers for Disease Control and Prevention.

According to the DEA, the pills are often designed to look like real prescription opioid drugs like Oxycontin, Vicodin and Xanax, or stimulants like Adderall. Most are made in Mexico, with China supplying the chemicals.

In its press release, the DEA said the brightly colored fentanyl is distributed not only in pill form, but also “in powder and blocks that look like sidewalk chalk.”

PHOTO: Examples of brightly colored fentanyl cubes resembling sidewalk chalk seized by the DEA.

DEA

Examples of brightly colored fentanyl cubes resembling sidewalk chalk that are seized by the DEA.

According to the agency, 2 milligrams of fentanyl, or the equivalent of 10 to 15 grains of table salt, is “considered a lethal dose.”

“Without lab testing, there is no way to know how much fentanyl is concentrated in a pill or powder,” the DEA said. “Fentanyl remains the deadliest drug facing this country.”

In response to the growing threat and recent increase in fentanyl deaths, school districts in Florida, Texas and California have announced new plans to tackle the crisis.

The Los Angeles Unified School District, the nation’s second-largest school district, announced Thursday that naloxone, a drug used to reverse the effects of an opioid overdose, would be available to all K-12 schools in the district. in the coming weeks, provided free of charge by the Los Angeles County Department of Public Health.

Here are the answers to questions about fentanyl and the growing crisis.

Why does fentanyl exist?

The pharmaceutical fentanyl is frequently used in medical settings. Developed for the treatment of pain in cancer patients, it is 50 to 100 times more potent than morphine and 30 to 50 times more potent than heroin, according to the DEA.

“It’s a very good, effective drug for pain relief in appropriate amounts managed with anesthesia,” Dr. Kimberly Sue, medical director of the National Harm Reduction Coalition and substance abuse specialist at Yale University, told ABC. News last year. “What we’re seeing in opioid overdose deaths in this country is linked to fentanyl being obtained outside the context of medical prescriptions, typically on the street.”

Why is fentanyl so deadly?

If fentanyl is inhaled, consumed, or injected, it can be fatal, but a person cannot overdose by touching it.

How does a person know if they have taken fentanyl?

There’s no way to tell if a pill or powder contains fentanyl just by looking at it, and fentanyl doesn’t have a distinctive taste or smell.

“In the case of a pill that you buy on the street, people should assume there’s fentanyl present even if it’s labeled as another drug,” Sue said. “I’ve treated many patients who thought they were buying oxycodone or heroin and there was nothing in it. It’s just fentanyl.”

Fentanyl test strips are a tool people can use to test for the drug before consuming something that might contain fentanyl, such as a pill, powder, nasal sprays, or eye drops.

To use the strips, a person dissolves a small amount of the substance in water and then dips the test strip into the water. The strips can show results in as little as five minutes, according to the CDC.

Is there a way to reverse a fentanyl overdose?

Naloxone, the drug made available in all Los Angeles public schools, is the main tool used to reverse an overdose.

The drug, also known by the brand name Narcan, can restore normal breathing in two to three minutes in a person who has overdosed, according to the CDC.

Naloxone is available in all 50 states, can be used without medical training, and can be given by nasal spray or injection.

In most states, naloxone can be purchased at pharmacies without a prescription, according to the CDC.

Where does illegally manufactured fentanyl come from?

Police and other experts say fentanyl and fentanyl-containing pills have been illegally imported from as far away as China and even smuggled across the US-Mexico border.

Investigators say of the more than 11,000 pounds of fentanyl that entered the United States last year, more than half crossed the border from Mexico to San Diego.

In some cases, Chinese drug suppliers send the ingredients to make fentanyl to cartels in Mexico. After creating fentanyl, either in raw powder or pill form, the cartels would ship it across the border in trucks, investigators say.

What should I do to help someone who is overdosing?

Signs of an overdose may include small, constricted pupils, slow, shallow breathing, choking noises, drowsiness or loss of consciousness, and pale, blue, or cold skin, according to the CDC.

The first thing to do is to call 911 immediately.

Then the CDC says to give the person naloxone if it’s available.

While giving help, try to keep the person awake and breathing and lay them on their side to prevent choking.

If you or someone you love needs help, call 1-800-662-HELP (4357) or visit http://www.samhsa.gov/find-help to reach the 24-hour helpline 24 hours from SAMHSA which offers free and confidential services. referral for treatment and information on mental and/or substance use disorders, prevention and recovery.

Luke Barr, Quinn Owen, Sony Salzman, Ivan Pereira and ABC News’ Teddy Grant contributed to this report.

#Nurses #fentanyl #warning #viral #schools #announce #plans #tackle #growing #crisis

Leave a Comment

Your email address will not be published.